Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 106, NWS Aberdeen, SD

July 17, 2011Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2011, 9:09 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2011, 9:09 PM CDT (02:09 UTC)
Expired
Jul 17, 2011, 9:31 PM CDT
In force
22 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5496 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.4
Supercell composite
13.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:11 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 17, 8:11 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SUN JUL 17 2011

.UPDATE...
OPPRESSIVE HEAT CONTINUES THROUGHOUT THE CWA THIS EVENING. HEAT INDEX
VALUES AT THE ABERDEEN REGIONAL AIRPORT REACHED 121F JUST AFTER
23Z SUNDAY WITH A 98F/81F READING ON THE KABR ASOS. MINOR UPDATES
TO THE AFTERNOON FORECAST PACKAGE TO EXPAND THUNDERSTORMS CHANCES
OVER FAR NORTHEAST SOUTH DAKOTA SLIGHTLY FARTHER WWD INTO
NORTHEAST BROWN COUNTY. T-STORMS OVER SOUTHERN NORTH DAKOTA MAY
CLIP FAR NORTHEAST BROWN COUNTY THIS EVENING. ALSO INCREASED CLOUD
COVER OVER THE NORTHEAST AS A RESULT OF THE STORMS AND ASSOCIATED
ANVILS. STILL EXPECT THAT ROBERTS AND TRAVERSE COUNTIES HAVE THE
BEST CHANCES TO BE CLIPPED BY A STRONG STORM OR TWO IN THE NEXT
SEVERAL HOURS AS THE ND STORM CONTINUE TO PROPAGATE SEWD.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH WEDNESDAY AM

MAJORITY OF THE CWA WILL SEE LITTLE CHANGE IN THE FORECAST OVER
THE NEXT SEVERAL DAYS WITH RIDGE OF HIGH PRESSURE ALOFT OVERHEAD
AND VERY WARM MID LEVEL TEMPERATURES CAPPING CONVECTION. TROPICAL
PLUME OF MOISTURE EXTENDS FROM THE DESERT SOUTHWEST AROUND THE
PERIPHERY OF THIS HIGH. EMBEDDED ALTOCUMULOUS HAVE BEEN OBSERVED
THROUGH MOST OF THIS PLUME...SO CANT RULE OUT A HIGH BASED SHOWER
OR TWO...BUT NOTHING JUMPS OUT AS MECHANISM FOR FORECASTING THESE
FEATURES...SO WILL GO WITH A DRY FORECAST FOR A MAJORITY OF THE
CWA. THE ONLY CAVEAT IS OUR NORTHEAST COUNTIES. WHILE THE CAP
THERE IS STILL GREATER THAN +14C AT THE H7 LEVEL AND STEERING FLOW
IS MOSTLY EASTERLY...AN EXCEPTIONALLY STRONG STORM DEVIATING
SOUTHWARDS STILL HAS THE CAPABILITY OF REACHING THE CWA BEFORE
DISSIPATING...AS SEVERE PARAMETERS DROP OFF RAPIDLY SOUTH OF I94.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

MAIN FORECAST CHALLENGES ARE PRECIP CHANCES AT THE END OF THE WEEK
AND TEMPS ON THURSDAY. MODELS CONTINUE TO SHOW A PROGRESSION OF
FRONTS/TROFS FOR THE LONG TERM OVER THE NORTHERN PLAINS. HOWEVER
THE GFS IS BEGINNING TO TREND THE MOVEMENT OF THE SYSTEMS A LITTLE
MORE SLOWLY.

THE FIRST COOL FRONT CLEARS THE AREA ON WED NIGHT ON THE
GFS...POSSIBLY BRINGING A LITTLE RELIEF FROM HEAT ADVISORY
CONDITIONS ON THURSDAY. THOUGH TEMPS WILL STILL BE IN THE UPPER
80S TO LOWER 90S WITH HI ABOVE 100 IN THE SOUTH AND WEST COUNTIES.
THERE IS SOME COOLING AT H7 TO THE LOWER DOUBLE DIGITS BUT H85
TEMPS REMAIN IN THE LOWER 20S. WITH THE H7 TEMPS SLIGHTLY COOLER
ON THU MORNING CANNOT COMPLETELY RULE OUT SOME TSTORM ACTIVITY
EARLY BUT THE CAP SHOULD BUILD BACK IN DURING THE DAY AND THE
UPPER LEVEL FLOW IS NOT STRONG ACROSS SD. THEREFORE LEFT POPS
BELOW PRECIP MENTION FOR NOW IN THE MORNING. SOME DRIFT IS POSSIBLE OUT
OF ND IN THE EVENING SO LEFT IN SLIGHT CHANCE POPS FOR THE
NORTHEAST CORNER IN THE EVENING. ANOTHER FRONT MOVES IN ON THE WEEKEND
BRINGING A GREATER CHANCE OF PRECIP ON SATURDAY NIGHT IN THE EAST
BEHIND THE FRONT AFTER THE CAP ERODES.

TEMPS WILL CONTINUE TO BE TOASTY WITH HIGHS IN THE UPPER 80S TO
MID 90S. SOME RELIEF WILL OCCUR AFTER FROPA ON SATURDAY WITH TEMPS
DROPPING INTO THE 80S ACROSS THE REGION BY SUNDAY.
&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL UNDER PARTLY CLOUDY TO MOSTLY CLEAR SKIES
TONIGHT. ISOLATED SHOWERS AND TSTORMS WILL CLIP FAR NORTHEAST
SOUTH DAKOTA THIS EVENING BUT WILL REMAIN NORTHEAST OF ANY TAF
SITES. WITH THE INCREASED CLOUD COVER AND RAIN COOLED OUTFLOW FROM
T-STORMS OVER NORTH DAKOTA...EXPECT FOG TO BE LESS OF AN ISSUE
TONIGHT. MVFR VSBYS ARE STILL A POSSIBILITY DURING THE EARLY
MORNING AT KABR/KATY IN BR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT /6 PM MDT/ WEDNESDAY FOR
     BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...CHURCH
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 4:11 AM CDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT SUN JUL 17 2011

SDZ003>006-009>011-015>023-033>037-045-048-051-180930-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
411 AM CDT SUN JUL 17 2011 /311 AM MDT SUN JUL 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES BETWEEN 90 AND 100 DEGREES ALONG WITH DEW
POINTS IN THE MID AND UPPER 70S WILL RESULT IN HEAT INDEX VALUES
OF 105 TO 115 DEGREES ACROSS THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT TEMPERATURES WILL CONTINUE THROUGH AT LEAST WEDNESDAY AND WHEN
COMBINED WITH HIGH HUMIDITY...WILL RESULT IN HEAT INDEX VALUES
BETWEEN 100 AND 115 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-180930-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-
411 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES BETWEEN 90 AND 100 DEGREES ALONG WITH DEW
POINTS IN THE MID AND UPPER 70S WILL RESULT IN HEAT INDEX VALUES
OF 105 TO 115 DEGREES ACROSS THE AREA THIS AFTERNOON.

ALSO...THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
THROUGH THE OVERNIGHT HOURS. THERE IS THE POTENTIAL FOR SOME
THUNDERSTORMS TO BECOME SEVERE WITH THE MAIN THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT TEMPERATURES WILL CONTINUE THROUGH AT LEAST WEDNESDAY AND WHEN
COMBINED WITH HIGH HUMIDITY...WILL RESULT IN HEAT INDEX VALUES
BETWEEN 100 AND 115 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:44 AM CDTAreal Flood WarningABRBrown36 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.